Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 35, NWS Salt Lake City, UT

September 16, 1999Garfield County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 16, 1999, 1:47 PM MDT for Garfield County, Iron County, Utah. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 16, 1999, 1:47 PM MDT (19:47 UTC)
Expired
Sep 16, 1999, 3:15 PM MDT
In force
88 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, Iron County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 161950
FFWSLC
UTC017-021-162115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 PM MDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN UTAH
  NORTHEASTERN IRON COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 140 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME NORTHEASTERN IRON COUNTY...OR ABOUT 16 MILES     
  SOUTH OF BEAVER...AND IN EXTREME NORTHWESTERN GARFIELD COUNTY.  THE   
  HEAVIEST RAIN IS OVER HIGHWAY 20 NEAR BUCKSKIN VALLEY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT SEVERE LWEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
SALT LAKE CITY.

LAT...LON 3801 11274 3798 11269 3793 11251 3801 11228
          3814 11232 3813 11270

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:00 AM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 16, 9:00 AM MDT, 4 hours 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
900 AM MDT THU SEP 16 1999

SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL MOVE ACROSS UTAH TODAY
PRODUCING SCATTERED THUNDERSTORMS MAINLY N SOUTHERN UTAH.

DISCUSSION...SHORTWAVE TROUGH WILL MOVE ACROSS SOUTHERN UTAH TODAY.
12Z RUC HAS 300 CENTER NEAR ILC AT 15Z AND SATELLITE SHOWING AREAS
OF CONVECTION CONTINUING AHEAD OF WAVE.  RUC PROGS WAVE INTO SERN
CWFA BY LATE DAY.  ANOTHER WEAK WAVE IS NOW NEAR 4 CORNERS BUT
LEAVING CWFA.  LAPSE RATES UNSTABLE IN THE NORTH TODAY WHICH COUPLED
WITH EXISTING MOISTURE JUSTIFIES KEEPING POPS IN FIRST PERIOD.

SLC 211 CDC 621  BURCH

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:05 PM MDTSevere Thunderstorm WarningSLCGarfield40 min
Sep 16, 2:45 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Sep 16, 3:15 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Sep 16, 3:20 PM MDTFlash Flood WarningSLCIron55 min
Sep 16, 3:51 PM MDTSevere Thunderstorm WarningSLCKane39 min
Sep 16, 4:29 PM MDTSevere Thunderstorm WarningSLCKane21 min
Sep 16, 4:49 PM MDTSevere Thunderstorm WarningSLCKane41 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.